Nebraska, 2018

Winter Storm in Nebraska, March 16, 2018

March 16, 2018 · NWS CYS · 5 events in 4 counties and zones

A potent low pressure system produced moderate to heavy snowfall over the northern Nebraska Panhandle. Snow totals varied between six and ten inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent low pressure system produced moderate to heavy snowfall over the northern Nebraska Panhandle. Snow totals varied between six and ten inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 15, 7:08 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 15, 7:08 PM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
808 PM MDT Thu Mar 15 2018

.UPDATE...
Issued at 729 PM MDT Thu Mar 15 2018

Another evening update to winter weather hazards. Persistent band
of moderate to heavy snow west of I-25 between Cheyenne and Arlington
necessitated upgrading the Laramie Valley and South Laramie Range
Foothills to Winter Storm Warnings. Have received public reports of
3-5 inches of wet snow in these areas, with another 1-3 inches likely
through late this evening. Should see an downtrend in snowfall west
of I-25 after midnight, with emphasis of accumulating snow shifting
east of I-25. Model soundings indicate a period of sleet and/or
freezing rain overnight across portions of the Nebraska Panhandle.
All in all, much needed moisture for the region.

UPDATE Issued at 523 PM MDT Thu Mar 15 2018

Convective snow bands are producing moderate to heavy snow accumulations
and poor visibility along portions of I-80 between Cheyenne and Rawlins
late this afternoon. Looking at webcams and surface observations
indicated one to two inches of snow across portions of Laramie Valley
east to near Vedauwoo. Issued a Winter Weather Advisory for the Laramie
Valley and upgraded the South Laramie Range to a Winter Storm Warning.
Raised snow accumulations in these areas, as well as across northern
Sioux and Dawes counties to match up with our neighboring WFOs.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 200 PM MDT Thu Mar 15 2018

Active weather expected over the forecast area for the next 24
hours, with rain changing to snow, heavy snow late tonight, and
even the potential for some sleet and/or freezing rain across the
panhandle of Nebraska. Forecast for the I-80 corridor is still
low/moderate confidence, mainly due to timing uncertainties of
rain changing to snow which will greatly impact snowfall
accumulations.

For THIS AFTERNOON AND EARLY THIS EVENING, current radar loop
shows rain showers increasing in coverage along and just east of
the Laramie Range across southeast Wyoming. No lightning has been
detected yet, but believe there is still a good chance for
isolated thunderstorms with gusty winds and small hail through
this evening. Axis of peak upper level diffluence will move over
the area over the next 3 to 6 hours, so expected this area of
precipitation to expand in coverage and become heavier in
intensity. Models continue to show impressive QPF amounts along
and east of the Laramie Range including the I-25 corridor this
evening. Increased POP near 100 percent for this area with
moderate to heavy rain initially. Snow levels will lower to 6500
to 7500 feet around sunset, which will result in accumulations
beginning across the high valleys and mountains. Will have to
closely monitor the rate of cooling this evening and adjust the
forecast as needed since dynamic cooling will be the primary
mechanism to switch rainfall to snowfall down to around 5500 to
6000 feet later this evening near the I-25 corridor. With
dewpoints hovering around the mid to upper 20's this afternoon,
and heavy precip expected with very good dynamic forcing, believe
there is a good chance for Laramie, Cheyenne, and even Pine bluffs
and Kimball to see snowfall before midnight.

For TONIGHT, models are in better agreement showing a large area
of precipitation, initially in the form of rain, spreading north
and eastward overnight. Rapid cyclogenesis is expected as the
initial shortwave stalls and forms a close low over far east
Colorado or NW Kansas. This evolution will pull in colder air from
the north, resulting in snowlevels lowering below 4000 to 4500
feet. Highest confidence for heavy snow accumulations will
continue to be along/north and east of a line from Lusk to
Alliance. So no changes made for the Winter Storm Warning. The
only slight uncertainty is to introduce some sleet and perhaps
freezing rain from Chadron southward to Alliance and Sidney. Model
soundings do show a warm layer just above 800mb with temps above
freezing for several hours. Depth does not appear to be enough to
warrant large amounts of sleet. In addition, the elevation of the
warm layer increases through the night, so expect more of a sleet
threat rather than freezing rain. However, only a tenth or two
tenths of an inch of ice accumulation is expected at best. Further
south and west, lower confidence with snow accumulations although
these areas will receive precip and some of it will be snow. Went
with a consensus for the change over time to snow, with a change
over to snow around 9 to 11 PM around 6000 feet, and just after
midnight for areas down to 3500 feet. With this timing in mind,
along with the western fringe of the precip shield pushing east of
I-25 sometime early Friday morning, decided to issue a Winter
Weather Advisory for the remaining areas along and east of the
Laramie Range, including I-25, beginning at midnight. Snow will
likely start before midnight above 5500 feet, but should take a
while to accumulating on road surfaces. Again, there is greater
confidence in this snowfall forecast as you go towards the western
Nebraska panhandle, and less confidence along I-25. With
potential significant travel impacts due to heavy snow, decided to
issue the Advisory for the I-25 area as well.

For FRIDAY, most of the moderate to heavy snowfall will be located
across western Nebraska with periods of sleet and maybe freezing
rain for the Alliance and Sidney areas. Snow will likely be
diminishing in intensity for the eastern Wyoming plains, but kept
the Advisory going just in case the storm system slows down a bit
more, which is typical this time of the year. Most of the snow
should be over by the afternoon, even across western Nebraska.
Winds will then become more of a concern for southeast Wyoming,
but winds have been trending lower over the last day or so.
Expected wind gusts around 45 MPH from Elk Mountain to the
southern NE panhandle, by late morning and into afternoon. Some
blowing and drifting snow is expected, but any blowing snow should
be patchy and shouldn't last too long due to the relatively warm
temperatures.

.LONG TERM...(Saturday through Wednesday)
Issued at 250 AM MDT Thu Mar 15 2018

Models in better agreement with the next system that will be
moving across the area later on Sunday, closing off a small upper
low as it moves across southern Colorado and Kansas through Sunday
night. his will bring another round of scattered mainly snow
showers to the CWA Sunday afternoon and evening as well as the
next push of cooler air. Pcpn should move out of the CWA Sunday
night/early Monday but a few snow showers should still hold on
through the day Monday primarily over the mtns as another weak
impulse drops southeast across the region. Tuesday and Wednesday
look to be mainly dry with warming temperatures as upper ridging
builds into the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday afternoon)
Issued at 540 PM MDT Thu Mar 15 2018

IFR-LIFR will prevail through 02Z at KLAR as moderate to heavy
snow continues, becoming IFR through late tonight. MVFR CIGS will
develop at KRWL this evening, with the mountains obscured by snow
and blowing snow. Rain changes to snow with deteriorating CIGS/VIS
east of the Laramie Range through tonight. Breezy easterly winds
will diminish and become northerly east of the Laramie Range. Breezy
west to northwest winds will prevail west of the Laramie Range.

&&

.FIRE WEATHER...
Issued at 113 PM MDT Thu Mar 15 2018

No Fire Weather concerns through this weekend with a wetting
rainfall expected along with widespread snow accumulations across
the southeast Wyoming plains, the Laramie Range, and western
Nebraska through Friday. Another low pressure system will impact
the region this weekend bringing another chance of rain and snow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from midnight tonight to 3 PM MDT Friday
     for WYZ102.

     Winter Weather Advisory until noon MDT Friday for WYZ101-103-
     106>108-110-112-114-118-119.

     Winter Storm Warning until noon MDT Friday for WYZ115>117.

NE...Winter Storm Warning from midnight tonight to 3 PM MDT Friday
     for NEZ002-003-095-096.

     Winter Weather Advisory until noon MDT Friday for NEZ019>021-054-
     055.

&&

UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...TJT
Hazardous weather outlook, Mar 15, 6:58 PM MST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
758 PM MDT Thu Mar 15 2018

NEZ002-003-095-096-WYZ102-170200-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
758 PM MDT Thu Mar 15 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TONIGHT

Rain will change to snow this evening and continue overnight. A
period of sleet or freezing rain is possible after midnight across
the northern Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow will continue through early Saturday afternoon. The snow will
be heavy at times, especially in the morning. Several inches of
accumulation is likely.

Another low pressure system will bring rain and snow Sunday and
Monday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-WYZ101-103-106>108-110-112-114-118-119-170200-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Sierra Madre Range-Snowy Range-Central Laramie County-
East Laramie County-
758 PM MDT Thu Mar 15 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Periods of moderate snow will continue tonight for the Sierra
Madre and Snowy Range mountains and North Snowy Range Foothills.

Rain will change to snow this evening east of Interstate 25 and
continue overnight. A period of sleet or freezing rain is possible
after midnight across portions of the Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow will continue through early Saturday afternoon. The snow will
be heavy at times, especially in the morning. Several inches of
accumulation is likely.

Another low pressure system will bring rain and snow Sunday and
Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ115>117-170200-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
758 PM MDT Thu Mar 15 2018

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TONIGHT

Periods of moderate to heavy snow will continue tonight into
Friday morning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Another low pressure system will bring rain and snow Sunday and
Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109-111-113-170200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-
758 PM MDT Thu Mar 15 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

Periods of light snow will continue tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Another low pressure system will bring rain and snow Sunday and
Monday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 15, 8:40 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
940 PM MDT THU MAR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HEAVY SNOW       LARAMIE                 41.31N 105.58W
03/15/2018  E8.0 INCH        ALBANY             WY   PUBLIC

&&

MJAMSKI
Local storm report, Mar 15, 9:20 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 PM MDT THU MAR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY SNOW       LARAMIE                 41.31N 105.58W
03/15/2018  E10.0 INCH       ALBANY             WY   PUBLIC

&&

MJAMSKI
Local storm report, Mar 15, 9:32 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 PM MDT THU MAR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             CHEYENNE                41.15N 104.79W
03/15/2018  M3.8 INCH        LARAMIE            WY   NWS EMPLOYEE

&&

MJAMSKI
Local storm report, Mar 15, 9:44 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 PM MDT THU MAR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             3 SE CHEYENNE           41.11N 104.75W
03/15/2018  M3.8 INCH        LARAMIE            WY   NWS EMPLOYEE

            SNOW DEPTH 3.75 INCHES.

&&

DDEAL
Local storm report, Mar 15, 10:18 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1118 PM MDT THU MAR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     SNOW             LARAMIE                 41.31N 105.58W
03/15/2018  E0.0 INCH        ALBANY             WY   DEPT OF HIGHWAYS

            INTERSTATE 80 EASTBOUND CLOSED FROM LARAMIE TO CHEYENNE
            DUE TO WINTER CONDITIONS. I-80 CLOSED RAWLINS TO LARAMIE
            EASTBOUND BY LOCAL AUTHORITY. ESTIMATED CLOSURE TIME 7-11
            HOURS.

&&

GCLAYCOM
Local storm report, Mar 15, 10:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1143 PM MDT THU MAR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     SNOW             LARAMIE                 41.31N 105.58W
03/15/2018  E0.0 INCH        ALBANY             WY   DEPT OF HIGHWAYS

            WYDOT HAS CLOSED INTERSTATE 80 BOTH DIRECTIONS DUE TO
            WINTER CONDITIONS FROM LARAMIE TO CHEYENNE. ESTIMATED
            OPENING TIME 16 MARCH 8-10 AM.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, North Sioux

When
March 16, 12:00 AM MST to 3:00 PM MST
Where
North Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Nine inches of snow was observed nine miles northeast of Harrison.

Winter Storm, North Sioux

When
March 16, 12:00 AM MST to 3:00 PM MST
Where
North Sioux forecast zone
Reported by
Public
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Eight to ten inches of snow was observed at Harrison.

Winter Storm, South Sioux

When
March 16, 12:00 AM MST to 3:00 PM MST
Where
South Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Six inches of snow was observed at Agate.

Winter Storm, Dawes

When
March 16, 12:00 AM MST to 3:00 PM MST
Where
Dawes forecast zone
Reported by
Law Enforcement
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Four to six inches of snow was observed at Crawford.

Winter Storm, Box Butte

When
March 16, 12:00 AM MST to 3:00 PM MST
Where
Box Butte forecast zone
Reported by
Law Enforcement
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Four to six inches of snow was observed west of Hemingford.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761013, 761014, 761015, 761016, 761017.